A 94-year-old woman was found unresponsive in her room at an independent living facility. Upon paramedic arrival, the patient had a Glasgow Coma Scale of 3, and she was transported to the emergency department (ED). In the ED, she was unresponsive but spontaneously breathing, bradycardia, and hypothermia. Serum concentrations of both secobarbital (3.3µg/mL; therapeutic 1.0-2.0µg/mL) and pentobarbital (9.5µg/mL; therapeutic < 5.0µg/mL) were detected and elevated. This type of poisoning is quite rare and should be considered in patients presenting with hypothermia and coma, even in patients showing brain death signs. The use of hemodialysis for refractory pentobarbital poisoning may be helpful.
Published In/Presented At
Katz, K. D., Koons, A., Makar, G., & Wier, A. (2021). Old and Cold: A Novel Case of Combined Secobarbital and Pentobarbital Poisoning in an Elderly Woman. Cureus, 13(1), e12446. https://doi.org/10.7759/cureus.12446
Medical Toxicology | Medicine and Health Sciences
Department of Emergency Medicine, Department of Emergency Medicine Faculty, Department of Emergency Medicine Residents, Fellows and Residents